question-icon

What causes increased heart rate and irregular beats post intake of Cocaine?

default
Posted on Fri, 20 May 2016
Question: I have a friend who tried coke for the first time. He snorted 1/2 gram and drank 2 shots on 12 pm yesterday. Today he say he is experiencing slightly increased heart rate, no chest pains or heaviness, no shortness of breathe. Is he overdosing or just anxiety and need to relax?
doctor
Answered by Dr. Noble Zachariah (43 minutes later)
Brief Answer:
Symptoms after many hours are less likely due to the drug.

Detailed Answer:
Hello,

Welcome and thanks for your query.
Cocaine can cause increase in heart rate and irregular beats. But these occur within an hour in most cases and the slight increase in heart rate is less likely to be due to an adverse reaction. It can also produce anxiety and panic .
If he has the symptoms today after using the drug yesterday, it is more likely to be due to anxiety and he should relax.
If he does not and if there are irregular heart beats, he may require to be seen by a doctor.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Noble Zachariah (54 minutes later)
Any suggestion on relaxing or over the counter meds that wont effect him
doctor
Answered by Dr. Noble Zachariah (4 hours later)
Brief Answer:
Inderal would help

Detailed Answer:
His increased heart rate is due to increased sympathetic nervous system activity. This can be toned down with small dose of Inderal like 10mg twice a day if he does not have asthma. Eating healthy wholesome food, exercising 30 minutes a day, practicing yoga or relaxation techniques would help him relax
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Noble Zachariah

Internal Medicine Specialist

Practicing since :1974

Answered : 2320 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes increased heart rate and irregular beats post intake of Cocaine?

Brief Answer: Symptoms after many hours are less likely due to the drug. Detailed Answer: Hello, Welcome and thanks for your query. Cocaine can cause increase in heart rate and irregular beats. But these occur within an hour in most cases and the slight increase in heart rate is less likely to be due to an adverse reaction. It can also produce anxiety and panic . If he has the symptoms today after using the drug yesterday, it is more likely to be due to anxiety and he should relax. If he does not and if there are irregular heart beats, he may require to be seen by a doctor.